Alert archive / Vermont / River Flood Warnings in 2018
River Flood Warning 3, NWS Burlington, VT
NWS Burlington, VT issued this river flood warning at Jan 12, 2018, 10:29 PM EST for Orleans County, Vermont. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2018, 10:29 PM EST (03:29 UTC)
- Expired
- Jan 13, 2018, 8:38 AM EST
- In force
- 10 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Orleans County, VT
The radar
The Burlington radar (KCXX), 73 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Missisquoi River at North Troy (NTYV1). The gauge peaked at 10.60 ft at Jan 13, 2018, 4:00 AM EST.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04293000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
440
WGUS41 KBTV 130329
FLWBTV
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Burlington VT
1029 PM EST Fri Jan 12 2018
...The National Weather Service in Burlington has issued a flood
warning for the following rivers in Vermont...
Missisquoi River Near North Troy
Missisquoi River At East Berkshire
Winooski River At Essex Junction
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
If you live or travel near streams and rivers seek higher ground
immediately at first signs of rising water. Obey all road closure
signs, they are there for your safety. Do not attempt to drive
through flooded areas, most flood deaths occur in automobiles. Turn
around, don't drown!
Stay tuned to developments by listening to noaa weather radio, or by
visiting our web site at: weather.gov.
&&
VTC019-131338-
/O.NEW.KBTV.FL.W.0003.180113T0329Z-180113T1338Z/
/NTYV1.1.ER.180113T0220Z.180113T0600Z.180113T0738Z.NO/
1029 PM EST Fri Jan 12 2018
The National Weather Service in Burlington has issued a
* Flood Warning for
The Missisquoi River Near North Troy.
* until Saturday morning...Or until the warning is cancelled.
* At 9:30 PM Friday the stage was 9.0 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.3 feet by after
midnight Saturday. The river will fall below flood stage after
midnight Saturday.
* Impact...At 9.0 feet...Water floods farmlands along the Missisquoi
River from Lowell to North Troy. Low lying portions of Loop Road
near Troy and Westfield will flood, as well as portions of River
Road from Troy to North Troy.
&&
LAT...LON 4501 7245 4501 7230 4472 7241 4476 7254
$$
VTC011-131800-
/O.NEW.KBTV.FL.W.0004.180113T0456Z-180113T1800Z/
/EBKV1.1.ER.180113T0456Z.180113T0600Z.180113T1200Z.NO/
1029 PM EST Fri Jan 12 2018
The National Weather Service in Burlington has issued a
* Flood Warning for
The Missisquoi River At East Berkshire.
* until Saturday afternoon...Or until the warning is cancelled.
* At 9:45 PM Friday the stage was 12.6 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday night and continue to
rise to near 13.2 feet by after midnight Saturday. The river will
fall below flood stage by Saturday morning.
* Impact...At 13.0 feet...Widespread flooding of low lying fields and
some low lying roads will occur along the Missisquoi from Richford
to Enosburg. Water will enter the yards of riverside homes in East
Berkshire.
&&
LAT...LON 4498 7294 4501 7275 4501 7256 4486 7263
4484 7309
$$
VTC007-140300-
/O.NEW.KBTV.FL.W.0005.180113T0329Z-180114T0300Z/
/ESSV1.1.ER.180113T0204Z.180113T1200Z.180113T2100Z.NO/
1029 PM EST Fri Jan 12 2018
The National Weather Service in Burlington has issued a
* Flood Warning for
The Winooski River At Essex Junction.
* until Saturday evening...Or until the warning is cancelled.
* At 9:30 PM Friday the stage was 12.5 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 13.2 feet by
Saturday morning. The river will fall below flood stage Saturday
afternoon.
* Impact...At 13.0 feet...Water will cover North Williston Road in
Essex and Pine Island Road in Colchester. Low lying farmland in the
Burlington Intervale will flood.
&&
LAT...LON 4457 7326 4444 7291 4436 7295 4450 7331
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Jan 12, 9:11 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 12, 9:11 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
911 PM EST Fri Jan 12 2018
.SYNOPSIS...
Today's record warmth will be short-lived as a strong cold front
across the St. Lawrence Valley late this afternoon moves steadily
southeastward across the region this evening and overnight.
Temperatures will very rapidly fall below freezing with passage of
the front. Meanwhile, a developing low pressure system will track
northeastward along the frontal boundary, bringing heavy mixed
wintry precipitation to the region tonight through Saturday morning.
Periods of heavy snow and sleet are expected, with localized ice
accumulations up to a quarter inch across south-central Vermont.
Difficult and icy travel conditions are expected areawide,
especially late tonight and Saturday morning. Conditions will trend
colder and drier for Sunday and Monday. There is a chance for
additional snowfall Tuesday into Wednesday of next week.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 911 PM EST Friday...Minor changes to the previous
forecast for the late evening update, mainly to attempt to match
temperature and ptype trends. I say attempt because I've been
chasing temps/ptype for the past 3 hours as conditions remain
very changeable. Last few runs of the HRRR have a had a good
handle on the thermal profile though with the sub-freezing air
at the surface-925mb ahead of 850mb but aloft temps are catching
up with snow being reported from KSLK westward, sleet at
KPBG/KFSO, and still rain eastward. Changeover to snow still
looks on track for the northern Champlain Valley in the 1-3AM
timeframe, central Vermont a couple hours later, and not until
closer to 8AM for southern Vermont. In the hours preceding the
snow, a mix of rain, sleet and snow is all possible. Total snow
and ice accumulations still appear to be on track, but I expect
them to be widely variable by the time the storm wraps up
tomorrow afternoon.
Previous Discussion...Very dynamic weather pattern in place
with near record to record warm temperatures / dewpoints/ and
precipitable water values across the North Country this
afternoon. High of 61F thus far at BTV, with a few locations
63-64F across wrn VT. In addition to the warm temperatures,
dewpoints have reached the mid 50s. Along with gusty south winds
and patchy fog, this has quickly eroded almost all of the
existing snowpack at lower elevations, with significant loses at
higher elevations per webcams (high of 53F at the Mt. Mansfield
summit). Additional light to moderate rainfall into this
evening and runoff will maintain the threat of river and ice jam
flooding through tonight. Flood watch continues thru 12Z
Saturday. Please refer to ongoing flood warnings for additional
details.
Next issue is the moderate to heavy mixed precipitation moving in
during tonight. Sfc cold front with an extreme low-level temperature
gradient was shifting sewd into the St. Lawrence Valley at 20Z.
Temperatures will drop 10-20 deg / 2hr with the frontal passage, and
will gradually be transitioning to mixed wintry precipitation by 22Z
at KMSS, and by 01-02Z around BTV with N-NW wind shift. We'll be
seeing a "flash freeze" situation tonight, where temperatures dive
sharply below freezing and any standing water will quickly freeze on
roads and sidewalks. Will make for increasingly icy road sfc
conditions from NW-SE as cold air sweeps in, even beneath the
falling snow/sleet overnight.
We've been monitoring the vigorous mid-level shortwave trough across
the Tennessee river valley...which will shift newd along the frontal
zone during the overnight hours. Excellent warm conveyor belt across
nrn FL/GA/SC (1.8" PW values) will contribute to strong moisture
advection and lift back across the frontal zone late tonight into
Saturday morning, as the frontal zone bisects VT from SW-NE during
the predawn hrs. Combined with frontogenetic forcing, should see
periods of heavy mixed wintry precipitation, especially 06-15Z
Saturday.
No changes to the ongoing winter weather headlines, with Winter
Storm Warnings across nrn NY into central/nrn VT, and Winter Weather
Advisories for Rutland/Windsor/Orange counties. Will see freezing
rain of brief duration across nrn NY and the nrn Champlain Vly (1-2
hrs), followed by sleet and snow. Snow will be of longest duration
across nrn NY where favorably cold thermal profiles arrive first.
Have 6-10" snowfall across nrn NY, with localized amts to 12"
possible. Greater mixing with sleet in the Champlain Valley and n-
central VT supports 4-8" snow/sleet, with a few spots maybe up to
10" along the intl border area in nwrn VT. South and east of a line
from St. Johnsbury to Montpelier to Rutland, looking for more
freezing rain (around 0.25" possible) and reduced snow/sleet
accumulations of 2-4" with the prolonged icing. May see isolated
power outages with the freezing rain across central/s-central VT,
but overall ice loading not sufficient for widespread power issues
based on current indications. Will also see strong north winds of 15-
30 mph develop across the Champlain Valley with low-level channeling
of colder air filtering into the valley overnight. Strongest winds
will be near the srn end of Lake Champlain, where valley narrows
considerably.
As surface frontal wave low pulls away across the Gulf of Maine,
we'll see lingering trowal/comma head snowfall across the
Adirondacks and nrn VT through about 16-18Z, before exiting quickly
to the north and east. Thus, should see snow winding down by early
afternoon with some improvement to travel conditions later in the
day along with partial clearing late afternoon into Saturday night.
Temperatures will be sharply colder, with lows in the single digits
across nrn NY and teens across VT, except low 20s far southeast.
Temperatures rise just a few degrees on Saturday, and then we'll see
lows of -5 to -15F Saturday Night, and locally near -20F for Saranac
Lake (KSLK).
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 346 PM EST Friday...Strong 1040 mb high pressure will
moves slowly across the area Sunday while a weak short wave trof
aloft moves by without any fanfare. So Sunday looks to be
mostly sunny and quite cold with highs from the lower single
numbers in the north to low teens in southeast VT. Mainly clear
skies and calm winds Sunday night will allow temps to fall to 10
to 20 below with a few outliers either side of that.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 346 PM EST Friday...A very active long term forecast
period is in store with a deepening long wave trof over the
CONUS. Models start out in reasonable agreement with the trof
closing off as it moves southeast across the great lakes with
ridging aloft over our region and high pressure persists at the
surface. However, the evolution of the trof and surface low
pressure is quite different as it approaches the northeast US
Wed-Thu. GFS/CMC has a positive tilt trof with the surface low
out to sea east of the mid-Atlantic coast while the ECMWF
develops a new closed low off the mid-Atlantic coast and the
surface low right up the coast toward New England and into the
Gulf of ME. Result is rather low confidence in the Wed-Fri time
frame so for now keeping snow showers in the forecast through
that period regardless as one way or another the upper trof
should bring a chance of precip. Temperatures start out on the
cold side Monday with high pressure but return closer to
seasonable levels for the rest of the week.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...IFR/MVFR through the next 24 hours as
steady rain transitions to mixed precipitation and/or all snow
as temperatures drop sharply. Winds trending north/northwesterly
and modestly gusty from 15 to 25 kts, abating by Saturday
afternoon. Higher coverage of snow to occur at northern NY
terminals of KMSS and KSLK, with a longer period of mixed
precipitation at KPBG and moreso at Vermont terminals before the
change to snow later tonight. Steadier snows then taper off by
late morning into the afternoon hours on Saturday as CIGS
gradually improve.
Outlook...
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Martin Luther King Jr Day: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Tuesday: Mainly MVFR, with local IFR possible. Chance SHSN.
Tuesday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SN.
&&
.HYDROLOGY...
Flood watch has been issued from 12z Today to 12z Saturday for
the combination of snow melt, rainfall, and ice jams causing
localized flooding on area streams and rivers.
The greatest threat for ice jam or main steam flooding includes
but not limited to the following rivers: the Ausable, Mad,
Missisquoi, and Lamoille Rivers, along with the Otter Creek.
Continued concern for isolated ice jams - mainly today into
tonight from a 36-48hr period of above freezing temps with max
temps into the 50s. River ice breakup will not be widespread,
but it appears that the mild temperatures will exist long enough
to get some river ice movement across the North Country. Thus,
rivers will need to be watched during this time frame.
We are anticipating accumulated thawing degree hours between
400-500 by this evening, with temperatures today in the upper
40s to mid 50s, before a cold frontal passage this evening.
Preliminary ice thickness reports/estimates indicate most rivers
have ice less than a foot thick, with some of the northern
waterways having ice perhaps as much as 18 inches thick in
spots. As a general rule, river rises of 2-3x the ice thickness
is needed to breakup river ice. Given potential QPF 0.50-1.50"
and snowpack SWE 2-4 inches, there is certainly some threat of
getting river rises on the order of 2-4 feet, with crests most
likely this evening. If river ice movement does occur, issues
may linger into Saturday, even as temperatures drop back below
freezing behind the cold front. Persons with interests along
rivers should continue to monitor this developing situation.
&&
.CLIMATE...
Record Highs for January 12th:
Burlington, VT......55F.....1980. (New Record: 61F so far today)
Montpelier,VT.......53F.....2017.
St. Johnsbury, VT...54F.....1980.
Massena, VT.........50F.....2017. (New Record: 57F so far today)
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 7 AM EST Saturday for VTZ001>012-016>019.
Winter Storm Warning until 4 PM EST Saturday for VTZ001>009-
016>018.
Winter Weather Advisory until 4 PM EST Saturday for VTZ010>012-
019.
NY...Flood Watch until 7 AM EST Saturday for NYZ026>031-034-035-087.
Winter Storm Warning until 4 PM EST Saturday for NYZ026>031-
034-035-087.
&&
SYNOPSIS...Banacos
NEAR TERM...Banacos/Lahiff
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...JMG
HYDROLOGY...Banacos/Hastings/Taber
CLIMATE...BanacosHazardous weather outlook, Jan 12, 1:53 PM EST, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 153 PM EST Fri Jan 12 2018 NYZ026-027-029>031-034-087-131900- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Western Essex- Southwestern St. Lawrence- 153 PM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST SATURDAY... This Hazardous Weather Outlook is for northern New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028-035-VTZ001>003-005-006-016-017-131900- Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans- Western Chittenden-Lamoille-Eastern Franklin-Eastern Chittenden- 153 PM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST SATURDAY... This Hazardous Weather Outlook is for northern New York, northeast Vermont and northwest Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ004-007>009-018-131900- Essex-Caledonia-Washington-Western Addison-Eastern Addison- 153 PM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EST SATURDAY... This Hazardous Weather Outlook is for central Vermont and northeast Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ010>012-019-131900- Orange-Western Rutland-Windsor-Eastern Rutland- 153 PM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EST SATURDAY... This Hazardous Weather Outlook is for central Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 12, 4:38 PM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
438 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLOOD JAY 44.38N 73.73W
01/12/2018 ESSEX NY DEPT OF HIGHWAYS
ROUTE 9N CLOSED AT STICKNEY BRIDGE RD. DUE TO FLOODING
FROM ICE JAM
0245 PM FLOOD AU SABLE FORKS 44.44N 73.67W
01/12/2018 ESSEX NY EMERGENCY MNGR
INTERVALE AVE. FLOODED DUE TO ICE JAM.
&&
EVENT NUMBER BTV1800134
EVENT NUMBER BTV1800135
JMGLocal storm report, Jan 12, 10:23 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1023 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM FLOOD 2 SE BOWMAN CORNERS 44.55N 73.03W
01/12/2018 CHITTENDEN VT LAW ENFORCEMENT
ESSEX POLICE REPORT PETTINGILL ROAD CLOSED DUE TO HIGH
WATER.
1018 PM FLOOD 1 ENE ESSEX CENTER 44.52N 73.04W
01/12/2018 CHITTENDEN VT LAW ENFORCEMENT
ROUTE 128 CLOSED DUE TO HIGH WATER BETWEEN WEED RD. AND
IRENE AVE.
&&
EVENT NUMBER BTV1800136
EVENT NUMBER BTV1800137
JMGThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 9:59 PM EST | Areal Flood Warning | BTV | Addison, Caledonia, Chittenden, Essex, Lamoille, Orange and 4 more | 9 hr |
| Jan 12, 10:29 PM EST | River Flood Warning | BTV | Franklin | 15 hr |
| Jan 12, 10:29 PM EST | River Flood Warning | BTV | Chittenden | 24 hr |
| Jan 13, 1:56 AM EST | River Flood Warning | BTV | Rutland | 20 hr |
| Jan 13, 6:44 AM EST | Areal Flood Warning | BTV | Chittenden, Washington | 12 hr |
| Jan 13, 6:56 AM EST | Areal Flood Warning | BTV | Chittenden, Franklin, Lamoille | 12 hr |
| Jan 13, 7:19 AM EST | Areal Flood Warning | BTV | Franklin | 12 hr |
| Jan 13, 12:55 PM EST | River Flood Warning | BTV | Orleans | 40 hr |
Nearby
River Flood Warnings in Vermont, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.